Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 221, NWS Binghamton, NY

August 11, 2021Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 11, 2021, 5:44 PM EDT for Luzerne County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 5:44 PM EDT (21:44 UTC)
Expired
Aug 11, 2021, 6:13 PM EDT
In force
29 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 131 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS51 KBGM 112144
SVRBGM
PAC079-112245-
/O.NEW.KBGM.SV.W.0221.210811T2144Z-210811T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
544 PM EDT Wed Aug 11 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Luzerne County in northeastern Pennsylvania...

* Until 645 PM EDT.

* At 544 PM EDT, a severe thunderstorm was located over Rupert, or
  over Bloomsburg, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hazleton, Berwick, West Hazleton, Freeland, Dorrance, Conyngham,
  Nescopeck, Slocum, Shickshinny and Nuangola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4091 7604 4095 7621 4105 7623 4114 7623
      4113 7627 4114 7628 4116 7589 4096 7587
      4090 7603
TIME...MOT...LOC 2144Z 267DEG 25KT 4097 7648 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kistner
1 follow-up statement
435 
WWUS51 KBGM 112213
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
613 PM EDT Wed Aug 11 2021

PAC079-112221-
/O.CAN.KBGM.SV.W.0221.000000T0000Z-210811T2245Z/
Luzerne PA-
613 PM EDT Wed Aug 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LUZERNE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits before entering the county, and no longer poses an immediate 
threat to life or property. Therefore, the warning has been 
cancelled.

LAT...LON 4091 7604 4095 7621 4105 7623 4114 7623
      4113 7627 4114 7628 4116 7589 4096 7587
      4090 7603
TIME...MOT...LOC 2210Z 267DEG 25KT 4098 7623 

$$

Kistner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:53 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 11, 3:53 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
353 PM EDT Wed Aug 11 2021

.SYNOPSIS...
Hot and humid weather continues through Friday along with daily
scattered afternoon and evening thunderstorms. A few storms
could contain damaging winds, hail and locally heavy rainfall.
Though showers and thunder could linger a bit into Saturday,
drier and more seasonable weather eventually returns over the
for the second half of the weekend into early next week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
340 PM Update

Partly sunny, very warm and humid conditions will prevail into
the evening hours. Temperatures should hold fairly steady in the
80s to near 90. Dew points are very high, between 70-75,
producing heat indices between 95-100 in the urbanized valleys.
Scattered thunderstorms will also be around the area this
evening, but are not particularly organize. Storms may produce
frequent lightning, locally heavy rain and gusty winds.
Instability is high, with MLCAPE 2000-3000 J/Kg...but shear is
rather low, only 20-25 kts. Coverage of showers/storms should
begin to decrease after sunset. However, we will need to watch
the convection closely which is currently across Michigan-
Ohio...as this may try to roll east into west-central NY during
the late evening and early overnight hours. Parameters are
looking favorable for some nocturnal convection to linger or
push through...again gusty winds and frequent lightning would be
the main concerns with any storms overnight. Otherwise, it will
be partly cloudy and muggy with lows in the upper 60s to mid-
70s.

Thursday is shaping up to be the hottest day of the week, with
1000-500mb thicknesses pushing 580dm! Guidance seems to be
indicating more sunshine tomorrow, but any debris clouds or
morning low clouds may again put a bit of a damper on the
intense heat. Never-the-less, am expecting temperatures to
surge up close to record levels; with afternoon highs 90-95 in
most locations...and dew points again in the low to mid-70s. A
heat advisory remains in effect areawide for Thursday, with max
heat indices pushing 100-105 in many valley locations (still
well into the 90s for the higher elevations too).

The other story will again be extreme instability and the
potential for scattered strong to severe thunderstorms by late
afternoon and evening. Model guidance is showing very high
MLCAPE values, perhaps 3000-4000 J/Kg + and slightly better
shear profiles, with deep layer shear 20-30 kts. Steep low level
lapse rates and high DCAPE values (1300 J/Kg) will make
isolated damaging winds likely the greatest threat from this
storms (along with abundant cloud to ground lightning). A weak
disturbance moves across the Great Lakes by early to mid
afternoon and may combine with low level lake breeze convergence
to initiate convection. SPC has included much of CNY and the
northern tier of PA in a Slight risk of severe storms for
Thursday with their latest update. PWATs are also forecast to
be very high, 2-2.25" across north-central NY so storms may
produce torrential downpours with localized flash-flooding not
out of the question. WPC also has our area under a marginal risk
for excessive rainfall.

Thunderstorms may linger Thursday evening before gradually
tapering off and decreasing in coverage overnight. Otherwise,
another partly cloudy, very warm and muggy night with lows in
the 70s for most.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...

330 PM Update

Friday will be the last hot and humid day for the week. Temperatures
will once again range from the upper 80s to mid 90s, with the
highest temperatures in the valleys. Heat indices are expected to be
lower compared to Thursday but will still be dangerously high as 95-
100 will still be possible. A  heat advisory will likely be needed
again, but will wait a day for the most updated guidance and ensure
confidence that the area will reach advisory criteria. If sky cover
is more than expected during the morning hours similar to days
earlier this week, then this would impact the high temperatures and
would then keep heat indices lower. The other story for Friday is
another risk for severe weather as a shortwave passes through
bringing additional showers and thunderstorms. SPC has the whole
region in a marginal risk. Modeled MLCAPE values are 2000-2500 J/kg,
with the NAM showing even high values. Bulk shear will be 20-25 kts.
Gusty winds seem to be the main threat at this time. PWATs will be
1.75-2", so heavy rainfall is also expected.

A passing cold front overnight on Friday will bring additional
showers and thunderstorms. With the environment becoming more stable
during the overnight, the severe threat should be quite limited.
Overnight lows will be in the low to mid 60s.

Rain showers will likely continue through Saturday morning. There
does remains some timing differences between model guidance as the
GFS is a bit quicker to push it through and drying things out
Saturday morning. However the ECMWF is a bit slower and keeping rain
showers through the early afternoon hours, mainly in NEPA and the
Catskills. With this uncertainty, followed NBM guidance for the PoPs
during this period but limited them to chance. Behind the cold front
high pressure and cooler air move into the region. Maximum
temperatures will be much cooler than what was experienced all week
with most of the region in the 70s and some valley locations
creeping into the 80s. The cooler, dry weather continues into the
overnight with lows in the 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...

330 PM Update

The long term will be dominated by high pressure overhead. Mainly
dry conditions are expected through mid-week. There is a chance that
the region could see some rain showers, especially Tuesday and
Wednesday, as the remnant of TD Fred pushes tropical moisture
northward and passing shortwaves trigger showers in our area.
However, there remains quite a bit of uncertainty with not only
current track of Fred but also what happens after it makes landfall.

Temperatures will be in the 70s and 80s during this period with a
slight warming trend beginning early next week. Overnight lows will
mainly be in the 50s and warm up near 60 area-wide by mid-week.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR conditions are expected through the TAF period.

There will be a chance for a few thunderstorms to develop later
this afternoon and move east into the evening hours. TEMPO
thunder groups were continued, but delayed a few hours for the
next expected wave at KSYR-KRME in 20-23z period though
confidence in exact timing is still lacking. It is at least
possible at the other terminals as well this afternoon-early
evening, though with even more uncertainty and thus thunder is
not yet included in TAFs for KELM-KITH-KBGM-KAVP at this time.
Amendments will be made if probabilities increase for any tsra
at these terminals.

Thinking there will be more mid level debris clouds, and
perhaps some lower level stratus developing overnight into
Thursday morning (similar to what we had this morning)so have
introduced some sct 020-040 level clouds into the TAFs.

Looking dry through late morning and early afternoon Thursday;
additional storms likely develop later Thursday afternoon and
evening

Perhaps some marginal low level wind shear will visit KELM-KITH
later tonight as a southwesterly low level jet increases; but
not enough confidence to leave in the TAFs at this time.

Mainly southwest surface winds 5-10 kts; become light and
variable overnight.

Outlook...

Thursday Afternoon through Saturday...An active period of daily
scattered afternoon-evening thunderstorms, with associated
occasional restrictions, especially Thursday and Friday.

Saturday night through Sunday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 7 PM EDT this evening for PAZ038>040-043-
     044-047-048-072.
     Heat Advisory from noon to 7 PM EDT Thursday for PAZ038>040-
     043-044-047-048-072.
NY...Heat Advisory until 7 PM EDT this evening for NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.
     Heat Advisory from noon to 7 PM EDT Thursday for NYZ009-
     015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...MJM/MDP
NEAR TERM...MJM
SHORT TERM...BTL
LONG TERM...AJG/BTL
AVIATION...MJM/MDP
Hazardous weather outlook, Aug 11, 3:23 PM EDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
323 PM EDT Wed Aug 11 2021

NYZ062-PAZ043-044-047-048-072-121930-
Sullivan-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
323 PM EDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Also, scattered thunderstorms may occur this afternoon through
evening. A few of the storms could become severe with damaging
winds,locally heavy rainfall, and isolated hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat and humidity will continue Thursday through Friday, along with
scattered strong afternoon and evening thunderstorms. A few of the
storms may become severe with damaging winds and large hail. Where
repeating batches of thunderstorms occur, isolated flash flooding
will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-121930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-Northern Wayne-
323 PM EDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Also, scattered thunderstorms may occur this afternoon through
evening. A few of the storms could become severe with damaging
winds,locally heavy rainfall, and isolated hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat and humidity will continue Thursday through Friday, along with
scattered strong afternoon and evening thunderstorms. A few of the
storms may become severe with damaging winds and large hail. Where
repeating batches of thunderstorms occur, isolated flash flooding
will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Aug 11, 4:41 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
441 PM EDT Wed Aug 11 2021

NYZ062-112100-
Sullivan NY-
441 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of southeastern
Sullivan County through 500 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm over
Highview, or 7 miles northwest of Middletown, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wurtsboro, Bloomingburg, Highview, Haven, Phillipsport, Rock Hill, Mt
Prosper, Basha Kill and Walker Valley.

This includes the following highway exits...
 Interstate 86/Route 17 between 112 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4157 7442 4150 7449 4150 7456 4158 7462
      4167 7444 4164 7439 4160 7438 4159 7436
TIME...MOT...LOC 2040Z 251DEG 18KT 4154 7449

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kistner
Special weather statement, Aug 11, 5:09 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
509 PM EDT Wed Aug 11 2021

NYZ009-037-112145-
Southern Oneida NY-Northern Oneida NY-
509 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of central Oneida
County through 545 PM EDT...

At 509 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lee, or near Rome, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rome, Lee, Floyd, Steuben, Stittville, Delta Lake, Taberg, Stokes
Corner, Delta Lake State Park and Griffiss AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4323 7565 4333 7564 4339 7528 4318 7527
TIME...MOT...LOC 2109Z 271DEG 20KT 4329 7558

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kistner

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:15 AM EDTHeat AdvisoryBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more40 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.